Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 76, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 9, 2022, 3:59 PM EDT for Beaufort County, Jasper County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 9, 2022, 3:59 PM EDT (19:59 UTC)
- Expired
- Jun 9, 2022, 5:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 34 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 481 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 960 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 189 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:58 PM EDT, 1 minute earlier.
Area forecast discussion, Jun 9, 3:58 PM EDT, 1 minute before
Area Forecast Discussion National Weather Service Charleston SC 358 PM EDT Thu Jun 9 2022 .SYNOPSIS... A cold front will continue to push across the region tonight before stalling in the vicinity into the weekend. Thereafter, general high pressure will prevail through next week. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Decent coverage of convection has developed over the southeastern half of the area this afternoon as a shortwave moves through. Mesoanalysis shows about 2,000 J/kg MLCAPE across the area which has supported a few severe thunderstorms with damaging winds. This activity should continue to shift ESE and off the coast by late afternoon or early evening. A few more showers or tstms could develop along the leading edge of the cold front as it pushes through late this evening and early Friday morning. Winds will shift to the north over the northern areas late tonight following the frontal passage. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Mid level troughing over the eastern CONUS will slightly amplify Friday into Saturday before lifting northeast Sunday. At the surface, a stalled front located just offshore Friday morning will begin to stagger inland, continuing to linger across the forecast area before pushing offshore again Sunday morning. Friday should remain mostly rain-free with drier mid-level air in place behind the front. Some convection could develop across the coastal waters where there is decent llvl convergence and more moisture, but coverage over land looks to be too limited to mention in the forecast. As the axis of the upper trough aligns itself across the Southeast U.S. Saturday, deeper moisture will surge into the area. In addition to forcing for ascent, which looks a bit more notable across Southeast Georgia, this should lead to an unsettled day with scattered to numerous showers and thunderstorms expected. The overall severe potential is low for now. However, an isolated strong to severe thunderstorm is possible just about anywhere with moderate MLCAPE and bulk shear between 20-25 kt. Likely POPs have been included in the forecast for Saturday afternoon and evening. As the upper trough then lifts north, this will push the stationary front offshore Saturday night into Sunday. Isolated to scattered convection could develop along the sea breeze Sunday; however, the majority of the activity should remain confined to the coastal locations as southwest flow tries to prevent the sea breeze circulation from moving far inland. Temperatures through the period will feature highs in the low 90s across most locations except upper 80s along the beaches. Lows will range from the low to mid 70s. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The main weather influencer in the long term period will be a large mid level ridge deepening and expanding eastward into the region. This pattern favors lower rain chances and warmer temperatures, though it's worth noting some models show shortwaves dropping out of the northwest flow aloft which could enhance convection potential at times. The forecast currently keeps rain chances no higher than 20%. Otherwise, the story will be the unseasonably hot temperatures. Highs are expected to reach the mid to upper 90s inland. Will need to monitor the potential for heat indices to reach the pre-July 1 criteria of 105F through much of next week. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Scattered convection could briefly affect any terminal this afternoon or evening. The best coverage will probably be south of KSAV so at this juncture we cannot pin down timing at a TAF site better than a vicinity thunder mention. By late this evening most activity should be off the coast after the passage of the cold front. Extended Aviation Outlook: Prevailing VFR. Brief flight restrictions possible in mainly afternoon/evening showers and thunderstorms this weekend. && .MARINE... SW winds this evening will become W or NW by late tonight as the cold front approaches the waters. Friday through Tuesday: A stalled front will linger in the vicinity into the weekend. Higher pressure is expected to return next week. Aside from a brief period of northeast/east winds early Friday, winds will predominantly be out of the southwest. Speeds will average around 15 knots or less with seas averaging 2 to 4 feet. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...BRM LONG TERM...BRM AVIATION...BRM/JRL MARINE...BRM/JRL
Hazardous weather outlook, Jun 9, 4:32 AM EDT, 11 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 432 AM EDT Thu Jun 9 2022 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-100845- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 432 AM EDT Thu Jun 9 2022 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and tonight. Severe Thunderstorms: A few strong to severe thunderstorms are possible between 2 pm and 9 pm, with damaging wind gusts the main hazard. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 9, 2:12 PM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
212 PM EDT Thu Jun 9 2022
SCZ043-050-091830-
Charleston-Inland Colleton-
212 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
COLLETON COUNTIES...
At 212 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Jacksonboro to near
Ravenel, and moving east at 25 mph.
HAZARD...excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of these storms include...
Johns Island, West Ashley, James Island, Hollywood, Ravenel, Meggett,
Yonges Island and Adams Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive cloud to ground lightning is occurring with these storms.
Lightning can strike 15 miles away from a thunderstorm. Seek safe
shelter inside a building or vehicle.
&&
LAT...LON 3269 7997 3269 8031 3273 8045 3274 8046
3274 8047 3276 8055 3284 8047 3282 8002
TIME...MOT...LOC 1812Z 270DEG 22KT 3277 8044 3277 8027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<45 MPHSpecial weather statement, Jun 9, 2:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Charleston SC
223 PM EDT Thu Jun 9 2022
GAZ101-SCZ047-051-091900-
Effingham-Inland Jasper-Coastal Jasper-
223 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EFFINGHAM AND JASPER
COUNTIES...
At 223 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Tillman, or 9 miles west of Ridgeland,
moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Ridgeland, Grahamville, Coosawhatchie, Old House, Tillman, Tarboro
and Switzerland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3258 8122 3262 8085 3261 8083 3255 8083
3253 8085 3249 8082 3247 8082 3244 8084
3241 8085 3241 8083 3236 8087 3240 8126
TIME...MOT...LOC 1823Z 270DEG 22KT 3249 8114
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHLocal storm report, Jun 9, 3:03 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
303 PM EDT THU JUN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0237 PM TSTM WND DMG 2 WSW RIDGELAND 32.47N 81.01W
06/09/2022 JASPER SC 911 CALL CENTER
JASPER COUNTY DISPATCH REPORTED A TREE DOWN NEAR THE
INTERSECTION OF TILLMAN ROAD AND TARBORO ROAD.
&&
EVENT NUMBER CHS2200604
BSHLocal storm report, Jun 9, 3:19 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 PM EDT THU JUN 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND GST MARINE CORPS AIR STATIO 32.49N 80.70W
06/09/2022 M47 MPH BEAUFORT SC ASOS
THE BEAUFORT MARINE CORPS AIR STATION MEASURED A 47 MPH
(41 KT) WIND GUST.
0314 PM TSTM WND GST BEAUFORT COUNTY AIRPORT 32.41N 80.63W
06/09/2022 M51 MPH BEAUFORT SC AWOS
THE BEAUFORT EXECUTIVE AIRPORT (KARW) MEASURED A 51 MPH
(44 KT) WIND GUST.
&&
EVENT NUMBER CHS2200605
EVENT NUMBER CHS2200606
BSHSpecial weather statement, Jun 9, 3:25 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
325 PM EDT Thu Jun 9 2022
SCZ050-092000-
Charleston-
325 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 325 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Wadmalaw Island to
near Edisto Beach, and moving east at 20 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Johns Island, James Island, Folly Beach, Seabrook Island, Kiawah
Island, Meggett, Rockville and Yonges Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3266 7987 3258 7999 3252 8015 3253 8026
3254 8026 3251 8032 3252 8032 3253 8033
3270 8024 3272 7985
TIME...MOT...LOC 1925Z 266DEG 19KT 3268 8017 3251 8027
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, Jun 9, 3:46 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Charleston SC
346 PM EDT Thu Jun 9 2022
SCZ047-048-051-092015-
Inland Jasper-Coastal Jasper-Beaufort-
346 PM EDT Thu Jun 9 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 346 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Hardeeville to
near Rose Hill, and moving east at 25 mph.
HAZARD...strong winds 45 to 55 mph.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Bellinger Hill Area, Hilton Head
Airport, Pritchardville, Forest Beach and Folly Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3220 8112 3222 8114 3222 8115 3223 8114
3224 8115 3229 8078 3225 8058 3212 8072
3210 8088
TIME...MOT...LOC 1946Z 288DEG 20KT 3223 8107 3226 8081
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:41 PM EDT | Special Marine Warning | CHS | 64 min | |
| Jun 9, 2:12 PM EDT | Special Weather Statement | CHS | Charleston | 18 min |
| Jun 9, 2:23 PM EDT | Special Weather Statement | CHS | Jasper | 37 min |
| Jun 9, 2:30 PM EDT | Special Marine Warning | CHS | 45 min | |
| Jun 9, 2:35 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Jasper | 40 min |
| Jun 9, 3:01 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort, Colleton | 59 min |
| Jun 9, 3:05 PM EDT | Special Marine Warning | CHS | 55 min | |
| Jun 9, 3:21 PM EDT | Special Marine Warning | CHS | 84 min | |
| Jun 9, 3:25 PM EDT | Special Weather Statement | CHS | Charleston | 35 min |
| Jun 9, 3:46 PM EDT | Special Weather Statement | CHS | Beaufort | 29 min |
| Jun 9, 4:26 PM EDT | Special Marine Warning | CHS | 64 min | |
| Jun 9, 4:37 PM EDT | Special Marine Warning | CHS | 68 min | |
| Jun 9, 4:38 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 67 min |
| Jun 9, 5:43 PM EDT | Special Marine Warning | CHS | 42 min | |
| Jun 9, 12:11 PM EDT | Special Weather Statement | CHS | Liberty | 34 min |
| Jun 9, 12:49 PM EDT | Special Weather Statement | CHS | Liberty | 41 min |
| Jun 9, 1:46 PM EDT | Special Weather Statement | CHS | McIntosh | 29 min |
| Jun 9, 4:32 PM EDT | Special Weather Statement | CHS | Chatham | 43 min |
| Jun 9, 4:57 PM EDT | Special Weather Statement | CHS | Liberty, Long | 48 min |
| Jun 9, 5:08 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham, Liberty | 37 min |
| Jun 9, 5:12 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham | 71 min |
| Jun 9, 6:41 PM EDT | Special Weather Statement | CHS | Effingham | 19 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.